Trouble weaning off steroids

Hi, I have been diagnosed with SLE 7 years ago but had a really bad time with it for the last 2 - 3 years. I have been on prednisolone fluctuating between 10 - 40mg a day for about 2 years due to bad flare ups causing major fatigue, high fevers, joint pain, unbearable cramps on shoulders and neck, headaches and tenderness on skin. So when I have a major flare up, doctors put me back up to 40mg and then when stabilised, we start weaning down to 10. Almost always when I get to 10, I get a major flare up within a week and I am back in hospital. Then after several admissions into hospital, I was approved to go on biological infusion Rituximab back in October 2016. It has been about 4 months now since the infusions and blood tests show that Rituximab is working and so we have started weaning off the steroids again. Good news is that I managed to get down to 10mg and have stayed at this level for the last 2 months without any flare ups however every time we try to go below that (ie 7.5mg), I start feeling the pains again and slight fever. Ok, so it is not the full spread of issues but now I am just frightened to go below 10mg as don't want to get a major flare up and start all over again on a high dosage of steroids. My rheumy seems to think I shouldn't need another set of infusions because my white blood cell count is already so low.

Has anyone else had this issue of weaning off steroids or have any tips / success stories? I have been reading other forums (written by people with other conditions but also use steroids for treatment) and they have also complained that once they get to a lower dose they get cramps and joint pain - they have been told by their doctors that this may be steroid withdrawal symptoms. So in fact perhaps I have been getting steroid withdrawals and not a flare up but I can't tell because it is so similar to my SLE symptoms. Also, there is a possibility that my adrenals aren't kicking in for my body to produce its own natural steroids - does anyone think this can be the case and if so, is there anything we can do to make sure our adrenals kick-starts itself properly?

Sorry this is such a long and rambly post - it is a result of both frustration and confusion!! Hope there are a few of you out there that can relate or have some comments.

7 Replies

oldestnewest
  • At 10mg it is unlikely you have adrenal problems - but when you try to drop 2.5mg you do get to the level where you do. Top experts have advised for years that no step in a taper off pred should be more than 10% of the current dose to reduce the risk of suffering steroid withdrawal problems - at 10mg trying to drop 2.5mg is 25%, far too much at one go for comfort, There is a big difference between reducing pred after a patient has been on it for just a few weeks and tapering the dose when they have been on it for more than a few months or even less at high doses. Both apply to you. And some people are particularly sensitive to the changes in dose, even at higher levels.

    This

    healthunlocked.com/lupusuk/...

    is the approach we use on my home forum, polymyalgia rheumatica and giant cell arteritis where we are on pred for years, not just months. The problem with steroid withdrawal is that it is a sort of rheumatism - or for us symptoms of the disease you are taking it for in the first place which, as you say, is very confusing. I was asked ages ago to share it on the lupus forum for people with similar problems - so here you are!

    By dropping just 1mg or even only 0.5mg at a time as well as spreading it over a longer period, the body is less likely to react by kicking you back. Many patients have used it and got to lower doses than ever before. It is doctor-approved as it is being used in a clinical study by the Leeds rheumatology department.

    My granddaughter also uses high dose pred for her asthma, every time they tried to reduce she had a flare of the asthma symptoms and the reaction was to increase the dose again. It was never ending. When they stopped trying to force the reduction with big steps - she has been able to get lower. I don't think she is entirely off pred but much lower.

    Doctors are used to using pred for short tapers, rarely more than 6 weeks and in isolation - the patients take 2 weeks each of the reducing doses, job done even though they may feel quite uncomfortable with the changing dose. It seems to be difficult for them to understand not everyone can do it that way.

  • Hi, thank you so much for this reply (as well as the link to your great post from before) and has been extremely helpful as well as given me much hope that it is possible to get below the 'impossible 10'. I will certainly speak to my rheumatologist although I suspect some resistance as he's always been racing to reduce the preds which then resulted in the recurring flare ups. I never questioned it before and blamed it on my hectic lifestyle, stress at work etc etc and thought if I start cutting everything out whilst I go on the reductions, then my body should be able to cope... But that didn't work either so was at a loss. I did suspect that the returning pains when trying to drop from 10 might not be SLE although very similar, and I believe this even more now after reading the various health forums on issues with pred (and now your posts). One way or another I will definitely try get hold of the 1mg tablets and do this method of tapering very slowly down. Thanks again and will provide an update if (or 'when') I manage to reduce successfully. :)

  • Tapering steroids or prednisone after 10 mg is hard but can be done slowly and gradually. For example 1 mg every two week.

    Good luck!

  • Hi Wenwen, thank you for your reply. I am going to request for 1mg tablets to help with the slower taper and fingers crossed it will feel better.

  • Hi! I've been finding the reductions below 10mg to be very difficult and have had to reduce by 0.25mg every two weeks or month to get anywhere. I've recently found that the time of the month that I reduce greatly impacts on the severity of symptoms that I get. If I reduce the week before my period it's he'll on earth, whereas if it's the week after my period started (i.e. once my hormones have settled down following my period) it's much much easier!

    x

  • Hello! You are absolutely right about the time of the month because I definately feel worse just before my period too (around 3-4 days before). This is a good tip - thanks very much. Regarding your 0.25mg reduction - did you simply break the 1mg tablets? I thought 1mg is the lowest you can get.

  • Yes, I bought a well reviewed pill cutter from Amazon (I think it was about ten pounds) and quarter them. It's quite fiddly but possible! x

You may also like...